Wisconsin, 2014Heavy Snow in Wisconsin, February 17, 2014
February 17, 2014 · NWS ARX · 1 event in 1 county or zone
An area of low pressure moved from western Missouri into lower Michigan on February 17th. The band of heavy snow that fell on the northwest side of the low produced snowfall amounts around 6 inches across the central and eastern portions of Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved from western Missouri into lower Michigan on February 17th. The band of heavy snow that fell on the northwest side of the low produced snowfall amounts around 6 inches across the central and eastern portions of Wisconsin. This band of heavy snow clipped Adams and Taylor Counties with 5 to 6 inches. The highest reported total was 6.2 inches in Friendship (Adams County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 17, 5:39 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 17, 5:39 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
539 AM CST MON FEB 17 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CST MON FEB 17 2014
ALL FOCUS IS ON WEATHER MOVING IN THIS MORNING AS SHORT WAVE ENERGY
UPSTREAM BRINGS SHOT OF SNOW IN THIS ACTIVE...LOW AMPLITUDE FLOW.
DEGREE OF IMPACT FROM SNOW RATES WILL BE MAIN CHALLENGE FOR DECISION
MAKERS.
HAVE NOT MADE ANY SIGNIFICANT CHANGES TO FORECAST AS SOMEWHAT SPLIT
UPPER FLOW BRINGS A COUPLE OF SHORT WAVE TROUGHS INTO WESTERN GREAT
LAKES TODAY. SOUTHERN SHORT WAVE TROUGH IS MUCH SHARPER AS IT MOVES
THROUGH THE CENTRAL PLAINS. PIVA REGION SWEEPS BY MAINLY TO THE
SOUTH AS WELL...TRENDING HIGHER SNOWFALL FURTHER SOUTH. AS BOTH
WAVES PROGRESS EAST IN TROUGH...Q-G FORCING THROUGH A DEEP LAYER
STILL IMPRESSIVE WITH STRONG OMEGA THROUGH 17.18Z. SOME INSTABILITY
NOTED AS WELL WHICH MIGHT ENHANCE SNOWFALL RATES...BORDERING ON
CONVECTIVE. EXPECTING PRECIPITATION TO THE WEST TO INCREASE IN
COVERAGE OVER NEXT FEW HOURS. LUCKILY SYSTEM IS PROGRESSIVE SO
SHOULD BE A QUICK SNOW EVENT.
SEEING SOME MIXED PRECIPITATION REPORTS TO THE WEST...INCLUDING
FREEZING RAIN...BUT SEEMS TO BE SHORT LIVED AS LAYER COOLING TAKES
PLACE ALMOST IMMEDIATELY AS STRONGER PRECIPITATION MOVES IN. WE ARE
COOLER THIS FAR NORTHEAST SO WILL KEEP TREND OF PRECIPITATION BEING
ALL SNOW AT ONSET.
SLIGHTLY MODIFIED QPF AMOUNTS HAVE MODERATED HIGHER SNOWFALL TOTALS
AND SREF SNOWFALL PLUMES ALSO SUPPORT THIS ADJUSTMENT. THIS HAS
NEVER BEEN A BIG SNOW FORECAST...BUT IMPACT AT MORNING COMMUTE IS
MAIN FACTOR...ESPECIALLY IF YOU ADD IN STRONG SOUTHEAST WINDS AHEAD
OF WAVE. SNOWFALL RATES WILL LIKELY BE IN 1-2" PER HOUR RANGE AT
TIMES. ALONG AND WEST OF MISSISSIPPI RIVER WILL SEE THIS IMPACT
FIRST THIS MORNING...WHILE SLIGHTLY SLOWER ARRIVAL MIGHT MAKE
MORNING COMMUTE OVER PARTS OF WESTERN AND CENTRAL WISCONSIN
BEARABLE. NONE THE LESS...WILL KEEP WINTER STORM WARNINGS GOING
BASED ON IMPACT POTENTIAL. SLIGHTLY SLOWER TIMING MAY ALSO LINGER
SOME SNOW IN PARTS OF WISCONSIN LONGER THAN 3PM TODAY SO OPTED TO
EXTEND WARNING UNTIL 6PM EAST OF LA CROSSE.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 308 AM CST MON FEB 17 2014
DID NOT SPEND A GREAT DEAL OF TIME ON OUTER PERIODS BUT TIME PERIOD
WILL LIKELY SEE AN AMPLITUDE IN FLOW AS MEAN UPPER RIDGE BUILDS BACK
INTO WESTERN U.S.
QUASI ZONAL FLOW WILL BRING ANOTHER SHORT WAVE TROUGH THROUGH AREA
ON TUESDAY BUT LIMITED LIFT DOES NOT APPEAR TO BE ENOUGH TO PRODUCE
ADDITIONAL PRECIPITATION. PACIFIC AIRMASS ORIGIN WILL KEEP
TEMPERATURES RELATIVELY MILD INTO AT LEAST MID WEEK WHEN UPPER RIDGE
WILL MAKE FOR PLEASANT DAY.
NEXT SHORT WAVE TROUGH WILL DIG INTO NATIONS MID SECTION BY
WEDNESDAY NIGHT THOUGH PRODUCING SHORT LIVED SOUTHWEST FLOW. STILL
LOOKS LIKE HEAVIEST QPF WILL FALL SOUTH OF THE AREA ON THURSDAY BUT
THIS WILL HAVE TO BE WATCHED. MIX OF RAIN AND SNOW POSSIBLE GIVEN
TEMPERATURE PROFILES BUT BEHIND THIS SYSTEM...SLIGHT COOLING TREND
AS WESTERN RIDGE BEGINS TO BUILD ONCE AGAIN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 539 AM CST MON FEB 17 2014
SNOW WAS RAPIDLY SPREADING INTO THE AREA EARLY THIS MORNING AHEAD
OF LOW PRESSURE MOVING IN FROM THE PLAINS. PLAN ON LIFR CONDITIONS
THROUGH THIS MORNING WITH THE COMBINATION OF MODERATE TO HEAVY
SNOWFALL AND GUSTY WINDS PRODUCING DRASTICALLY REDUCED VISIBILITY
DUE TO BLOWING OF THE SNOW. NEAR WHITEOUT CONDITIONS AT TIMES CAN
BE EXPECTED THROUGH THIS MORNING. TOTAL SNOWFALL OF AROUND 5
INCHES IS EXPECTED BEFORE THE SNOW STARTS TAPERING OFF BY THIS
AFTERNOON. WINDS SWITCHING AROUND TO THE NORTHWEST AND REMAINING
FAIRLY GUSTY THROUGH THE AFTERNOON HOURS THOUGH WILL KEEP SOME
REDUCTION IN VSBY DUE TO BLOWING SNOW. BLOWING AND DRIFTING SNOW
WILL MAKE SNOW REMOVAL EFFORTS VERY DIFFICULT. HIGH PRESSURE WILL
MOVE IN THIS EVENING BRINGING IMPROVING CONDITIONS...EVENTUALLY
VFR BY 00Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR WIZ032-
033-041.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR WIZ017-029-
034-042>044-053>055-061.
MN...WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR MNZ079-
086>088-094>096.
IA...WINTER STORM WARNING UNTIL 3 PM CST THIS AFTERNOON FOR
IAZ008>011-018-019-029-030.
&&
SHORT TERM...SHEA/DAS
LONG TERM...SHEA
AVIATION...DASHazardous weather outlook, Feb 17, 4:36 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CST MON FEB 17 2014
IAZ008>010-018-019-029-030-MNZ086-087-094-095-181200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-DODGE-
OLMSTED-MOWER-FILLMORE-
436 AM CST MON FEB 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL MID AFTERNOON.
SNOW WILL IMPACT THE AREA THIS MORNING WITH RAPIDLY
DETERIORATING ROAD CONDITIONS. STRONG SOUTHEAST WINDS WILL ALSO
CAUSE BLOWING AND DRIFTING SNOW...LEADING TO LIMITED VISIBILITIES
AS WELL. SNOWFALL RATES COULD BE TOO HIGH AT TIMES FOR PLOWING
OPERATIONS...BUT THE HEAVIEST SNOW SHOULD MOVE OUT OF THE AREA BY
EARLY AFTERNOON. TOTAL SNOWFALL OF 4 TO 6 INCHES IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF RAIN AND/OR SNOW WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. ALTHOUGH IT IS TOO EARLY TO DISCERN HOW MUCH
PRECIPITATION WILL FALL...SLIPPERY ROADS COULD RESULT.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS TODAY WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ011-MNZ079-088-096-WIZ032-033-041-181200-
ALLAMAKEE-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-LA CROSSE-
436 AM CST MON FEB 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL MID AFTERNOON.
SNOW WILL IMPACT THE AREA AFTER DAYBREAK THIS MORNING WITH
RAPIDLY DETERIORATING ROAD CONDITIONS BY 9AM. STRONG SOUTHEAST
WINDS WILL ALSO CAUSE BLOWING AND DRIFTING SNOW...ESPECIALLY ON
RIDGE TOPS. VISIBILITIES WILL BECOME LIMITED. SNOWFALL RATES
COULD BE TOO HIGH AT TIMES FOR PLOWING OPERATIONS...BUT THE
HEAVIEST SNOW SHOULD MOVE OUT OF THE AREA EARLY THIS AFTERNOON.
TOTAL SNOWFALL OF 4 TO 6 INCHES IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF RAIN AND/OR SNOW WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. ALTHOUGH IT IS TOO EARLY TO DISCERN HOW MUCH
PRECIPITATION WILL FALL...SLIPPERY ROADS COULD RESULT.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS TODAY WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042>044-053>055-061-181200-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
GRANT-
436 AM CST MON FEB 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND
CENTRAL WISCONSIN
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL EARLY EVENING.
SNOW WILL IMPACT THE AREA BY MID MORNING WITH RAPIDLY
DETERIORATING ROAD CONDITIONS. STRONG SOUTHEAST WINDS WILL ALSO
CAUSE BLOWING AND DRIFTING SNOW...ESPECIALLY ON HIGHER AREAS.
VISIBILITIES WILL BECOME LIMITED. SNOWFALL RATES COULD BE TOO
HIGH AT TIMES FOR PLOWING OPERATIONS...BUT THE HEAVIEST SNOW
SHOULD MOVE OUT OF THE AREA THIS AFTERNOON. TOTAL SNOWFALL OF 4
TO 6 INCHES IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF RAIN AND/OR SNOW WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. ALTHOUGH IT IS TOO EARLY TO DISCERN HOW MUCH
PRECIPITATION WILL FALL...SLIPPERY ROADS COULD RESULT.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS TODAY WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Local storm report, Feb 17, 8:42 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CST MON FEB 17 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM SNOW OAK CENTER 44.35N 92.40W
02/17/2014 M2.0 INCH WABASHA MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION OAK
CENTER
&&
NWS LA CROSSE WI
IRIS SYSTEMHeavy Snow, Adams
- When
- February 17, 8:45 AM CST to 5:45 PM CST
- Where
- Adams forecast zone
- Reported by
- Public
- Coordinates
- 43.970, -89.771 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported 5 to 6 inches of snow across Adams County. The highest reported total was 6.2 inches in Friendship.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, February 17 to 18, 2014$1.9 million · 7 events
- High Wind in Wyoming, February 17 to 18, 201424 events
- Winter Weather in Indiana, February 17 to 18, 201421 events
- Winter Storm and Winter Weather in Wisconsin, February 17, 201420 events
- Heavy Snow and High Wind in Montana, February 17 to 21, 201483 kt wind · 20 events
- Winter Storm and Winter Weather in Illinois, February 17, 201412 events
- Winter Storm and Winter Weather in Iowa, February 17, 201411 events
- Heavy Snow in Wisconsin, February 17, 201411 events
- Heavy Snow in Illinois, February 17, 201410 events
- Winter Weather in Ohio, February 17 to 18, 201410 events
- Winter Storm in Minnesota, February 17, 20147 events
- Winter Weather in Ohio, February 17 to 18, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495212.